Alert archive / South Carolina / Flash Flood Warnings in 2014

Flash Flood Warning 11, NWS Columbia, SC

August 9, 2014Richland County, South Carolina

NWS Columbia, SC issued this flash flood warning at Aug 9, 2014, 9:15 PM EDT for Richland County, South Carolina. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2014, 9:15 PM EDT (01:15 UTC)
Expired
Aug 9, 2014, 10:45 PM EDT
In force
90 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

County Richland County, SC

The radar

The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2014-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2014-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1671 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 7:24 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 9, 7:24 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
724 PM EDT SAT AUG 9 2014

.SYNOPSIS...
A NEARLY STATIONARY FRONTAL ZONE WILL REMAIN IN THE FORECAST AREA
THROUGH THE EARLY PART OF NEXT WEEK. THE FRONT WILL BRING NUMEROUS
SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
UPDATE:
UNSTABLE AIR MASS REMAINS ACROSS THE AREA EARLY THIS EVENING.
LIFTED INDICES FROM MINUS 6C SOUTH TO AROUND 0C EXTREME NORTH
MIDLANDS. VERY MOIST AIRMASS WITH DEWPOINTS IN THE LOW TO MID 70S.
SATELLITE INDICATING A SURFACE BOUNDARY DRIFTING SOUTHWESTWARD
ACROSS THE PEE DEE REGION. SEA BREEZE BOUNDARY ACROSS THE LOW
COUNTRY...APPROACHING THE SOUTHEAST MIDLANDS. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN MIDLANDS TO CONTINUE
FOR THE NEXT FEW HOURS. SHOULD SEE SOME DECREASE AFTER SUNSET. NO
CONVECTION ACROSS THE WESTERN COUNTIES. HOWEVER WILL KEEP CHANCE
POPS WEST GIVEN WEAK SHORT WAVE APPROACHING WITH CONVECTION MOVING
THROUGH CENTRAL GA.

PREVIOUS DISCUSSION:
ANOTHER SHORT WAVE WILL MOVE THROUGH EARLY TONIGHT CONTINUING TO
ENHANCE THUNDERSTORM DEVELOPMENT. CAN SEE LOCALLY HEAVY RAIN AS PW
VALUES REMAIN ABOVE 2.0. SHORT WAVE WILL LEAVE THE AREA AFTER
MIDNIGHT. WILL HAVE CHANCE POPS INCREASING TO LIKELY POPS EARLY
TONIGHT THEN DIMINISH TO CHC POPS AGAIN AFTER MIDNIGHT. SHOULD SEE
OVERNIGHT LOWS 70 TO 75. WITH WEAK PRESSURE GRADIENT ACROSS THE
STATE WILL HAVE LIGHT AND VARIABLE WINDS THROUGH TONIGHT.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
THE NAM AND GFS DISPLAY THE FRONT LINGERING IN THE FORECAST AREA
THROUGH MONDAY NIGHT. ALTHOUGH THE FRONT MAY DRIFT SLIGHTLY
NORTH/SOUTH THROUGH THE PERIOD...IT WILL LIKELY HAVE LITTLE EFFECT
ON THE ACTUAL FORECAST. BUFKIT SHOWS ABUNDANT LOW LEVEL MOISTURE
THROUGH THE PERIOD. HIGH MOISTURE AND CONVERGENCE ASSOCIATED WITH
THE FRONT SUPPORT THE HIGHER GUIDANCE POPS ESPECIALLY IN THE NORTH
SECTION WHERE THE MODELS INDICATE STRONGER CONVERGENCE AND DEEPER
MOISTURE. LOCALLY HEAVY RAIN MAY OCCUR WITH PRECIPITABLE WATER
JUST OVER 2 INCHES AND A DIFLUENT 1000-500 MB THICKNESS PATTERN
WITH DEPTHS NEAR 574 DAM WHICH FAVORS HEAVY RAIN IN AUGUST. LEANED
TOWARD THE COOLER HIGH TEMPERATURE GUIDANCE AND WARMER LOW
TEMPERATURE GUIDANCE BECAUSE OF CLOUDINESS THROUGH THE PERIOD.
HAVE STAYED WITH OR RAISED SLIGHTLY POPS THROUGH MUCH OF THE
PERIOD.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE GFS AND ECMWF DISPLAY A STALLED FRONT OR TROUGH IN THE FORECAST AREA
THROUGH MUCH OF THE MEDIUM-RANGE PERIOD. THE MODELS SHOW DEEPER
MOISTURE SHIFTING EAST OF THE AREA WEDNESDAY. THE MODELS INDICATE HIGH
PRECIPITABLE WATER AND A CONTINUED THREAT OF HEAVY RAIN EARLY IN
THE PERIOD. LEANED TOWARD AN AVERAGE OF THE GFS...ECMWF...AND EKD
MOS FOR THE POP FORECAST. THE MOS SUPPORTS TEMPERATURES NEAR
CLIMATOLOGY.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
RADAR INDICATING SCT TSRA MAINLY E AND S FORECAST AREA (FA). LATEST
HIGH RESOLUTION MODELS SUGGEST POTENTIAL FOR SCT CONVECTION TO
AFFECT THE TERMINALS THROUGH EARLY TONIGHT. WILL HANDLE WITH VCSH
UNTIL CONFIDENCE OF PRECIP AND TS AFFECTING THE TERMINALS INCREASES.
WEDGE BOUNDARY TO OUR NE EXPECTED TO SLIP BACK DOWN INTO OUR FA
TONIGHT...WITH SOME MODEL OUTPUT SUGGESTING IFR CIGS
DEVELOPING...ALONG WITH SOME VSBY RESTRICTIONS...OVER OUR FA LATE
TONIGHT. WILL MAINTAIN MENTION OF SUCH. SLOW IMPROVEMENT TO VFR
EXPECTED BY MIDDAY TO EARLY AFTERNOON SUNDAY. SHOWERS AND
THUNDERSTORMS EXPECTED SUNDAY...AND ARE EXPECTED TO BE DIURNALLY
FAVORED. FOR NOW...WILL CARRY VCSH IN THE AFTERNOON.

EXTENDED AVIATION OUTLOOK...LATE NIGHT AND MORNING MVFR TO IFR
RESTRICTIONS IN LOW CLOUDS AND/OR FOG EXPECTED...ALONG WITH GOOD
CHANCES OF MAINLY DIURNAL THUNDERSTORMS...THROUGH TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 9, 3:03 AM EDT, 18 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
303 AM EDT SAT AUG 9 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
303 AM EDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THUNDERSTORMS WITH HEAVY RAIN MAY OCCUR TODAY AND TONIGHT.
LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WITH HEAVY RAIN MAY OCCUR SUNDAY THROUGH TUESDAY.
LOCALIZED FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:00 PM EDTAreal Flood AdvisoryCAELexington, Richland2 hr
Aug 9, 10:33 PM EDTAreal Flood AdvisoryCAELexington57 min
Aug 9, 11:23 PM EDTAreal Flood AdvisoryCAEAiken, Lexington, Newberry, Saluda82 min
Aug 10, 12:31 AM EDTAreal Flood AdvisoryCAENewberry, Saluda89 min
Aug 10, 12:53 AM EDTAreal Flood AdvisoryCAEMcCormick82 min
Aug 10, 2:03 AM EDTAreal Flood AdvisoryCAESaluda57 min
Aug 10, 3:49 AM EDTFlood WatchCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more16 hr
Aug 10, 4:58 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield62 min
Aug 10, 12:34 AM EDTAreal Flood AdvisoryCAELincoln86 min
Aug 10, 3:30 PM EDTAreal Flood AdvisoryCAEBurke, Columbia, McDuffie, Richmond90 min

Nearby

Flash Flood Warnings in South Carolina, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.